[Skip to Content]
[Skip to Content Landing]
Views 273
Citations 0
JAMA Oncology Diagnostic Test Interpretation
February 2016

Lower Extremity Edema, Anxiety, and Cyanosis During Chemoradiation Therapy for Glioblastoma

Author Affiliations
  • 1Department of Neuro-oncology, University of Texas MD Anderson Cancer Center, Houston
 

Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Oncol. 2016;2(2):265-266. doi:10.1001/jamaoncol.2015.4301

A woman in her 50s presented for treatment of a newly diagnosed glioblastoma (GB). She had a remote history of alcohol abuse. We started radiotherapy (with concurrent temozolomide and oral dapsone 100 mg daily as primary prophylaxis for Pneumocystis jiroveci pneumonia [PJP]) (she was allergic to trimethoprim-sulfamethoxazole). One week later, she developed bilateral lower extremity edema, anxiety, and cyanosis, without evidence of respiratory distress or infection. She was admitted to the hospital, where pulse oximetry showed arterial oxygen saturation of 91% despite administration of 4 L of 100% oxygen via nasal cannula. Arterial blood gas testing showed a pH of 7.52; partial pressure of carbon dioxide, 40 mm Hg; partial pressure of oxygen, 163 mm Hg; bicarbonate level, 33 mEq/L; and arterial oxygen saturation, 96% while receiving 3 L of oxygen via nasal cannula. Duplex ultrasound detected an occlusive thrombus in the proximal left peroneal vein. The Table shows the laboratory test results for hemoglobin, methemoglobin (MetHb), and liver enzyme levels starting with the day she first received dapsone.

First Page Preview View Large
First page PDF preview
First page PDF preview
×